Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Great Falls, MT

June 1, 2017Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 6:58 PM MDT for Chouteau County, Hill County, Montana. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2017, 6:58 PM MDT (00:58 UTC)
Expired
Jun 1, 2017, 7:45 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 154 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:58 PM MDTTSTM WND GST 65Big Sandy, MTSPOTTER ESTIMATED 60 TO 70 MPH WIND GUSTS. A LOT OF MEDIUM SIZE BRANCHES DOWN. POWER OUT. THE WIND CAUSED SIGNIFICANT REDUCTION IN VISIBILITY DUE TO BLOWING DUST. PEA SIZE HAIL ALSO FELL. TIME ESTIMATED BASED ON RADAR.
Jun 1, 7:09 PM MDTNON-TSTM WND GST 4412 S Rudyard, MTMESONET STATION E1931, 11 S RUDYARD.
Jun 1, 7:44 PM MDTNON-TSTM WND GST 544 W Havre, MTASOS STATION HVR, HAVRE AP ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-200 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS55 KTFX 020058
SVRTFX
MTC015-041-020145-
/O.NEW.KTFX.SV.W.0018.170602T0058Z-170602T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
658 PM MDT THU JUN 1 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Hill County in north central Montana...
  Northeastern Chouteau County in north central Montana...

* Until 745 PM MDT

* At 656 PM MDT, a severe thunderstorm was located near Big Sandy,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...This storm has a history of producing winds in excess of 
           60 mph. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Box Elder around 705 PM MDT. 
  Beaver Creek around 730 PM MDT. 
  Havre around 735 PM MDT. 

Other locations impacted by this severe thunderstorm include Kremlin,
Hingham, Rocky Boy, Kenilworth and Laredo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
flooding in areas of poor drainage. Do not drive your vehicle 
through flooded roadways.

&&

LAT...LON 4852 10946 4846 10946 4845 10950 4830 10952
      4829 10955 4823 10955 4822 10953 4815 10954
      4785 11010 4809 11025 4822 11072 4892 11030
TIME...MOT...LOC 0056Z 217DEG 42KT 4825 11019 

HAIL...1.00IN
WIND...60MPH
 
$$

Hoenisch
1 follow-up statement
225 
WWUS55 KTFX 020143
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
743 PM MDT THU JUN 1 2017

MTC015-041-020150-
/O.EXP.KTFX.SV.W.0018.000000T0000Z-170602T0145Z/
Hill MT-Chouteau MT-
743 PM MDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HILL AND NORTHEASTERN
CHOUTEAU COUNTIES WILL EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds up to 50 mph and heavy rain are still possible with this 
thunderstorm as it moves north through the remainder of Hill county 
this evening.

LAT...LON 4852 10946 4846 10946 4845 10950 4830 10952
      4829 10955 4823 10955 4822 10953 4815 10954
      4785 11010 4809 11025 4822 11072 4892 11030
TIME...MOT...LOC 0140Z 217DEG 42KT 4864 10975 

$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:40 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 1, 5:40 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Thu Jun 1 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms through
this evening across western and central Montana. A few storms may
become strong to severe at times...with strong winds...hail...and
frequent lightning being the main threat. Shower and thunderstorm
activity is then expected to diminish tonight. Breezy and slightly
cooler conditions are then expected for Friday...with mainly dry
conditions also expected. Warming conditions are then expected for
the weekend...with a few scattered thunderstorms possible on Sunday.

&&

.DISCUSSION...

Tonight through Saturday...Thunderstorms are starting to develop
ahead of an approaching cold front this afternoon. Forecast remains
on track that this cold front will bring widespread thunderstorm
activity...with a few strong to severe storms possible. 18z special
sounding shows some modest cape near 1000 J/KG possible with some
increasing 0-6 KM shear with a strong jet associated with the front.
All day cloud cover will be the limiting factor...especially for the
large hail threat. There was high amounts of DCAPE in the special
sounding...and the potential for inverted-v profile today...so
damaging wind looks to be the main threat this afternoon and
evening. Overall sticking with the isolated severe threat to along
and east of I-15...especially from Helena to Canada and east. After
the front passes through tonight...shower activity should diminish
from west to east...with almost all activity ending by Friday
morning. The remainder of Friday will be slightly cooler with highs
in the 70s and gusty westerly winds as a weak clipper system moves
through the area. Winds 30 to 40+ mph are possible on
Friday...especially along the Hi-Line. Winds then diminish Friday
night. Saturday will see a ridge of high pressure briefly move
overhead...bringing mainly dry conditions...mostly clear skies...and
warming conditions...perhaps back into the low 80s. Anglin

Saturday Night through Thursday...The upper level ridge axis shifts
east of the forecast area Saturday night. Weak shortwave energy
moving through the southwesterly flow could spawn isolated, mainly
mountain showers Saturday night and Sunday. Temperatures have
trended warmer, now forecast to reach the upper 80s to near 90F on
Sunday afternoon. A more organized Pacific system crosses the
Northern Rockies early Monday. A few strong thunderstorms become
possible if this wave slows or intensifies and arrives at peak
heading Monday afternoon. Model guidance for this system has been
inconsistent, now showing the wave remaining open and ejecting
quickly east of the area. Given this uncertainty, will continue to
maintain chances for showers and thunderstorms in the forecast for
Monday and Tuesday, along with cooler temperatures. A broad, large
scale ridge builds over the interior western U.S. Wednesday and
Thursday, providing a period of dry and warmer conditions. PN

&&

.AVIATION...
Updated 2340Z.

A disturbance in the moist southwest flow aloft will bring scattered
strong thunderstorms with heavy rain, lots of lightning, strong wind
gusts in excess of 40 mph, and small hail to the area along and east
of a KCTB-KBZN line through around 04Z. However, storms will be
decreasing from the west during that time. The storms will generally
produce brief MVFR to possibly IFR conditions. More widespread rain
showers will move in behind the storms for a few hours. A strong
cold front will then move east across the area overnight after 04Z,
and increasing westerly downslope winds will help dry out the area
through 16Z or so. Winds will continue through the day on Friday,
keeping conditions VFR.
Coulston

&&

.HYDROLOGY...
With warm weather expected through the weekend...higher elevation
mountain runoff will continue. Latest Missouri Basin River
Forecast Center (MBRFC) river forecasts continue to show water
levels on the Big Hole River near Melrose rising above flood stage
by Sunday morning, then remaining above flood stage through the
week and into the following weekend. Have therefore issued a Flood
Watch for the Big Hole. Smaller streams and creeks coming out of
the mountains are also expected to rise to near bankfull levels in
the coming days but have held off on issuing any highlights at
this time. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  45  83 /  70  10   0   0
CTB  49  70  42  81 /  30  10   0   0
HLN  50  76  48  85 /  60  10   0   0
BZN  47  76  43  84 /  50  20   0   0
WEY  40  68  34  76 /  30  10   0   0
DLN  45  74  44  83 /  40  20   0   0
HVR  55  79  47  86 /  70  10   0   0
LWT  51  72  45  80 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 1, 6:28 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
628 PM MDT THU JUN 1 2017

MTZ051-020115-
Fergus MT-
628 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
715 PM MDT...

At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Grass Range to 7 miles
northeast of Winnett. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms. These
storms have had a history of producing wind gusts to near 50 mph.

Locations impacted include...
Grass Range, Roy, Fergus, Valentine, Giltedge and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
      4718 10874 4710 10874 4708 10860 4694 10861
      4690 10921 4744 10922 4750 10832 4731 10832
TIME...MOT...LOC 0027Z 203DEG 27KT 4699 10899 4707 10823

Moldan
Local storm report, Jun 1, 6:32 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     FORT BENTON             47.83N 110.66W
06/01/2017  M52 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            THUNDERSTORM IN FORT BENTON PRODUCED 52 MPH WIND
            GUST...PEA SIZED HAIL...AND BRIEF HEAVY RAINFALL
            TOTALLING 0.27 INCHES.

&&

COULSTON
Local storm report, Jun 1, 6:34 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
634 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GREAT FALLS             47.50N 111.29W
06/01/2017                   CASCADE            MT   NWS EMPLOYEE

            ROTTED TREE BLOWN DOWN BY THUNDERSTORM AT CORNER OF
            13TH AVE SW AND 14TH ST IN GREAT FALLS.

&&

COULSTON
Local storm report, Jun 1, 6:36 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GREAT FALLS             47.50N 111.29W
06/01/2017  M0.75 INCH       CASCADE            MT   NWS EMPLOYEE

            DIME TO PENNY SIZED HAIL REPORTED WITH THUNDERSTORM IN
            GREAT FALLS. HEAVY RAIN ALSO CAUSING WATER TO RUN DOWN
            THE ROAD.

&&

COULSTON
Local storm report, Jun 1, 6:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     15 E FORT BENTON        47.83N 110.33W
06/01/2017  M56 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 56 MPH WIND GUST EAST OF HWY
            87

&&

KLG
Local storm report, Jun 1, 6:55 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     5 NE LOMA               47.99N 110.43W
06/01/2017  E60 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS AN ESTIMATED 60 TO 70 MPH WIND
            GUST ALONG HWY 87. TREE LIMBS OF 3 IN DIAMETER ALSO
            REPORTED DOWN.

&&

KLG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:21 PM MDTSevere Thunderstorm WarningTFXChouteau39 min
Jun 1, 6:28 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 1, 7:50 PM MDTSpecial Weather StatementTFXBlaine, Hill40 min
Jun 1, 8:29 PM MDTSpecial Weather StatementTFXBlaine46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.